Alert archive / West Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 42, NWS Charleston, WV

July 30, 2000Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 30, 2000, 9:09 PM EDT for Wyoming County, West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2000, 9:09 PM EDT (01:09 UTC)
Expired
Jul 30, 2000, 11:00 PM EDT
In force
111 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wyoming County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 310111
FFWRLX
WVC109-310300-

BULLETIN
FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
909 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 1100 PM EDT...

* HEAVY RAINFALL HAS ENDED ACROSS THE AREA. HOWEVER...RUNOFF FROM
  RECENT STORMS CAUSED SOME STREAMS AND CREEKS TO RISE OUT OF THEIR
  BANKS.  AS OF 9 PM...THE WYOMING COUNTY WARNING POINT REPORTED
  THAT STREAMS AND CREEKS WERE STILL RUNNING SWIFTLY ACROSS SOME
  ROADWAYS IN WYOMING COUNTY.

.

<<CALL TO ACTION>> BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3741 8129 3750 8123 3755 8131 3778 8147
          3779 8153 3776 8157 3776 8175 3770 8171
          3766 8180 3755 8186 3749 8173 3753 8165
          3749 8159 3747 8140

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:59 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 3:59 PM EDT, 5 hours 10 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-310830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT SUN JUL 30 2000

PERSISTENCE FORECAST RULES FOR THE NEXT FEW DAYS.  WILL GRADUALLY
SLACK OFF ON THE POPS INTO THE MIDDLE OF THE WEEK AS UPPER LEVEL
SYSTEM DISSIPATES TO THE WEST.

WILL GO PERSISTENCE WITH TEMPERATURES THE NEXT 36 HOURS AND A BIT
WARMER ON TUESDAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / BELK

In the hours before

Special weather statement, Jul 30, 5:41 PM EDT, 3 hours 28 minutes before
WVZ006-013-014-302200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT SUN JUL 30 2000

...LOCALLY HEAVY RAINS FALLING ONCE AGAIN...

AT 538 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL
THUNDERSTORM PRODUCING RAINFALL AT A RATE OF ONE HALF TO THREE
QUARTERS OF AN INCH PER HOUR.  THIS STORM WAS MOVING OVER AN AREA
THAT RECEIVED LOCALLY HEAVY RAINS OF ONE AND ONE HALF TO TWO INCHES
SATURDAY NIGHT.

STRONG RISES ON THE SMALLER STREAMS AND CREEKS IS EXPECTED AS WELL
AS POOR DRAINAGE NUISANCE FLOODING.

THE COMMUNITIES MOST LIKELY TO BE AFFECTED BY THIS THUNDERSTORM WILL
BE THOSE FROM HAMLIN...TO CULLODEN...TO ELEANOR.

STAY TUNWED TO LOCAL MEDIA...WEATHER RADIO OR THE INTERNET FOR
FURTHER UPDATES REGARDING THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END/BELK
Special weather statement, Jul 30, 6:27 PM EDT, 2 hours 42 minutes before
WVZ018-027>032-036>040-046-310015-

SPECIAL WEATHER STATEMENT...RETRANSMITTED TO INCLUDE WVZ038
NATIONAL WEATHER SERVICE CHARLESTON WV
627 PM EDT SUN JUL 30 2000

...LOCALLY HEAVY RAINS POSSIBLE THIS EVENING...

A SERIES OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST
ACROSS OUR REGION THIS EVENING.  RAINFALL WITH SOME OF THE HEAVIER
THUNDERSTORMS IS AS HIGH AS 2 INCHES PER HOUR.

RAINFALL FROM THE PAST SEVERAL DAYS HAS PRIMED THE GROUND.  STRONG
RISES ON THE SMALL STREAMS AND CREEKS ARE EXPECTED THIS EVENING.
POOR DRAINAGE FLOODING IS LIKELY AND SOME MUDSLIDES ARE POSSIBLE.

STAY TUNED TO WEATHER RADIO...LOCAL MEDIA...OR THE INTERNET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END/BELK
Local storm report, Jul 30, 7:58 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0758 PM EDT SUN JUL 30 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    ETHEL                     WV   FLOODING
07/30/00   LOGAN                          STREAMS OVER ROADS OR
                         y                 IN BUILDINGS.
                                          EVENT OCCURRED BETWEEN
                                          0727 PM  AND  0742 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:18 AM EDTFlash Flood WarningRLXWayne117 min
Jul 31, 2:01 PM EDTFlash Flood WarningRLXBarbour119 min
Jul 31, 2:32 PM EDTFlash Flood WarningRLXRandolph118 min
Jul 31, 4:30 PM EDTFlash Flood WarningRLXRandolph2 hr
Jul 31, 6:44 PM EDTFlash Flood WarningRLXPocahontas3 hr

Nearby

Flash Flood Warnings in West Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.